Wildfire, Saline
- When
- March 5, 12:07 PM CST to 4:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Windy and dry conditions contributed to the rapid spread of a wildfire about three miles north of Raleigh in Saline County. The fire started as a burning semi truck.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Windy and dry conditions contributed to the rapid spread of a wildfire about three miles north of Raleigh in Saline County. The fire started as a burning semi truck. About 160 acres of woods and fields burned. Eight fire departments from four counties fought the blaze, which jumped a roadway. The fire came close to several houses, but no houses were damaged in the fire. A Forest Service bulldozer greatly helped to control the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 11:58 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1158 AM CST THU MAR 5 2009 .UPDATE... UPDATED FOR 18Z TAF ISSUANCE. && .PREV DISCUSSION... /ISSUED 325 AM CST THU MAR 5 2009/ THE LONG AWAITED WARMUP WILL CONTINUE THROUGH SATURDAY. THE MAIN FORECAST ISSUE THROUGH SATURDAY IS CLOUD COVERAGE...AND ITS IMPACT ON TEMPS AND WINDS. TIGHT PRESSURE GRADIENT WILL RESULT IN A STRONG SOUTHERLY FLOW OF WARMER AND MORE HUMID AIR. BOTH THE GFS/NAM INDICATE SUSTAINED UPGLIDE ON THE 290K SURFACE THROUGH FRIDAY. THIS TRANSLATES INTO NEARLY SATURATED AIR BELOW 850 MB AT TIMES THROUGH SATURDAY. LOOKING AT NAM MODEL SOUNDINGS...LATE TONIGHT AND FRIDAY WOULD BE SOCKED IN WITH LOW STRATUS AND EVEN DRIZZLE. THIS IS REFLECTED IN NAM MOS GUIDANCE. WHILE THE GFS IS NOT AS PESSIMISTIC...IT IS SIMILAR. WITHOUT GOING INTO EXCESSIVE DETAIL...WILL FORECAST LOTS OF CLOUDS THROUGH SATURDAY. THE CLOUDIEST PERIOD APPEARS TO BE LATE TONIGHT AND FRIDAY...WHEN LOW STRATUS APPEARS MOST LIKELY. MOISTURE DEPTH APPEARS TOO SHALLOW FOR MEASURABLE PRECIP. THERE IS LOTS OF VERY MINOR /0.01 INCH/ QPF IN THE MODELS THROUGH SATURDAY. THIS IS PROBABLY A REFLECTION OF THE STRONG LOW LEVEL WARM MOIST ADVECTION. OVER COOL GROUND...THIS OFTEN RESULTS IN STRATUS AND DRIZZLE. WILL GO THAT ROUTE FOR FRIDAY. COVERAGE OF CLOUDINESS WILL PROBABLY HAVE SOME INFLUENCE ON TEMPS...BUT THE SHEER STRENGTH OF THE WARM ADVECTION WILL KEEP THE WARMING TREND INTACT. MODELS ARE IN GENERAL AGREEMENT ON LOWER TO MID 60S TODAY. CLOUDS MAY KEEP HIGHS IN THE MID 60S AGAIN FRIDAY...BUT SATURDAY HAS THE POTENTIAL TO REACH THE MID 70S WITH ONLY PARTIAL SUNSHINE. THE OTHER FORECAST ISSUE IS WINDS. THE WINDIEST DAYS ARE FORECAST TO BE TODAY AND SATURDAY...WHEN THE MODELS FORECAST A STRONGER LOW LEVEL JET /AROUND 50 KNOTS/ AND STRONGER DIURNAL MIXING. USED BUFKIT TOOL FOR WIND GUSTS. BOTH THE SOFTWARE TOOL AND THE BUFKIT PROGRAM ITSELF INDICATE MAX GUSTS OF 30 TO 35 KNOTS THIS AFTERNOON AND SATURDAY. THIS WILL CONTINUE TO BE ADDRESSED IN THE HWO. BEYOND SATURDAY...THERE IS LITTLE CHANGE IN THE FORECAST OR THE MODELS. A COLD FRONT WILL LOSE STRENGTH AS IT MOVES SOUTHEAST ACROSS THE FORECAST AREA SUNDAY. THE WEAKENING TREND...COMBINED WITH MARGINAL INSTABILITY...SUGGESTS LITTLE IF ANY SEVERE WEATHER THREAT WITH THE FRONTAL PASSAGE. WIND FIELDS WILL REMAIN QUITE STRONG...SO AN ISOLATED SEVERE THREAT CANNOT BE RULED OUT. THE FRONT WILL RETURN NORTH ACROSS THE FORECAST AREA ON MONDAY OR MONDAY NIGHT AS A WARM FRONT. A LOW PRESSURE SYSTEM WILL THEN MOVE NORTHEAST TO THE GREAT LAKES REGION AS IT DEEPENS RAPIDLY. THIS DEEPENING LOW WILL FORCE A STRONGER COLD FRONT TO SWEEP SOUTHEAST ACROSS THE FORECAST AREA TUESDAY NIGHT. THERE APPEARS TO BE A SOMEWHAT HIGHER RISK OF SEVERE CONVECTION WITH THIS SYSTEM. && .AVIATION... TRICKY FORECAST FOR CEILINGS THIS TAF PERIOD. THROUGH THE REST OF TODAY THE GENERAL TREND WILL CONTINUE TO BE FOR MVFR CIGS NEAR AND WEST OF THE MISSISSIPPI...AFFECTING KCGI...WITH BKN LOW VFR CIGS FARTHER EAST. ATTM KEVV IS IN A BREAK BUT EXPECT AT LEAST BKN CIG TO BE PREDOMINANT. LOW LEVELS WILL CONTINUE TO BE MOIST BELOW 3-4KFT THROUGH THE TAF PERIOD WITH THE INVERSION BCMNG EVEN STRONGER AND DROPPING ABOUT 1KFT LOWER BY FRIDAY MORNING. A WEAK STORM SYSTEM PASSES BY TO THE NORTH TONIGHT. ON FRIDAY...WINDS WILL BE MUCH LIGHTER...HOWEVER CLOUDS WILL TEND TO BE MORE PERSISTENT WITH WIDESPREAD MVFR. NOT CONFIDENT ENOUGH TO PUT IN A PERIOD OF IFR OR PATCHY DRIZZLE IN THE MORNING BUT THE POSSIBILITY IS THERE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC.......MY AVIATION.....AD/RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 422 AM CST THU MAR 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 422 AM CST THU MAR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS WILL INCREASE TO AROUND 20 MPH TODAY...WITH STRONGER GUSTS DURING THE AFTERNOON. GUSTS FROM 30 TO 40 MPH ARE EXPECTED...WHICH WILL POSE A HAZARD TO MOTORISTS. HANDLING OF VEHICLES WILL BE AFFECTED...AND THERE MAY BE SOME LOOSE DEBRIS OR TREE LIMBS ON ROADWAYS. THE STRONGEST WINDS ARE EXPECTED ON HILL TOPS AND OTHER LOCATIONS WITH NO OBSTRUCTIONS TO THE SOUTH. THE WINDS WILL DIMINISH SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG AND GUSTY SOUTHWEST WINDS ARE ANTICIPATED AGAIN SATURDAY. THESE WINDS MAY BE STRONG ENOUGH TO POSE A MINOR TRAVEL HAZARD...ESPECIALLY TO HIGHER PROFILE VEHICLES. THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE PERIOD FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE WITH A COLD FRONTAL PASSAGE ON SUNDAY...AND AGAIN WITH ANOTHER COLD FRONT TUESDAY NIGHT. THE STRONGER FRONT APPEARS TO BE TUESDAY NIGHT...WHEN A RISK OF ORGANIZED SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1056 AM CST THU MAR 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-060000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1056 AM CST THU MAR 5 2009 ...GUSTY WINDS WILL CONTINUE ACROSS THE QUAD STATE THROUGH THE DAY... SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH WILL PERSIST ACROSS OUR REGION THE REST OF THE DAY. WITH THE WIDESPREAD TREE DAMAGE FROM THE RECENT ICE STORM...THESE WINDS COULD CAUSE WEAKENED AND BROKEN TREE LIMBS TO FALL. STAY ALERT AND USE EXTRA CAUTION WHILE TRAVELING ACROSS THE AREA. RST
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158584.